Maine, 2015

Flood in Maine, April 16, 2015

April 16, 2015 · NWS CAR · 1 event in 1 county or zone

during the early morning hours of the 16th causing flooding. The river crested around a half foot above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed on the Saint John River...near Dickey...during the early morning hours of the 16th causing flooding. The river crested around a half foot above flood stage. The flooding caused a closure of the Big Rapids Road for several hours. The ice jam released and moved downriver later in the morning allowing river levels to fall. Another ice jam during the morning of the 17th caused the river to hover around flood stage into the early afternoon before also releasing and allowing river levels to drop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 16, 2:30 AM EST, 2 hours earlier.

Area forecast discussion, Apr 16, 2:30 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EDT THU APR 16 2015

.SYNOPSIS...
HIGH PRESSURE WILL CROSS THE REGION THURSDAY. A COLD FRONT WILL
MOVE THROUGH FRIDAY. WEAK LOW PRESSURE WILL MOVE ACROSS THE
REGION SATURDAY.  HIGH PRESSURE RETURNS SUNDAY INTO MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
WARM ADVECTION ON THE BACKSIDE OF THE HIGH WILL RESULT IN WARMER
TEMPERATURES FOR MOST OF THE AREA EXCEPT COASTAL DOWN EAST WHERE A
SEA BREEZE AND ONSHORE FLOW WILL RESULT IN HIGH TEMPERATURES BEING
RECORDED TOWARDS MIDDAY WITH FALLING TEMPERATURES IN THE
AFTERNOON. THE SEA BREEZE SHOULD REACH AS FAR AS BANGOR BY MID
AFTERNOON AND WILL EXTEND WELL INTO INTERIOR HANCOCK AND
WASHINGTON COUNTIES. OTHERWISE...EXPECT ANOTHER SUNNY AND DRY
EARLY SPRING DAY WITH LOW HUMIDITY AND HIGHS IN THE 50S.
TEMPERATURES WILL NOT FALL TOO MUCH TONIGHT WITH AN TIGHTENING PRESSURE
GRADIENT PRODUCING STEADY SW WINDS OVERNIGHT. CLOUDS WILL INCREASE
LATER IN THE NIGHT. LOWS WILL BE IN THE UPPER 30S TO LOWER 40S.
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
CDFNT WL BE DROPPING OUT OF CANADA AT THE START OF THE SHORT TERM.
HV BUMPED POPS TO CHC FOR ENTIRE CWA FRI MRNG BUT LEAD WV WL PULL
EAST INTO MARITIMES BY 18Z, LVG JUST SCTD SHOWERS ALONG FRONT ACRS
NRN ZONES DRG THE MID-LATE AFTN HRS. MAX TEMPS FOR FRI WL BE IN THE
U50S OVR INTERIOR DOWNEAST ZONES WITH EARLY HIGHS IN THE U50S OVR
NRN ZONES THEN DROPPING AS FROPA OCCURS.

NEXT SYSTEM WL MV INTO MAINE SAT MRNG AS 5H VORT MAX DROPS THRU SRN
QUEBEC. EXPECT SHOWERS TO MV INTO WRN ZONES DRG THE MRNG HRS THEN
SPREAD EAST THRU THE DAY WITH MOST LOCALES LKLY RECEIVING MEASURABLE
PCPN ON SATURDAY. THUS HV BUMPED POPS TO LIKELY FOR A TIME ON SAT
AFTN.

SAT NGT WV WL PULL EAST BRINGING PCPN TO AN END POSSIBLY AS SNOW
SHOWERS ACRS NRN ZONES WITH A FEW TENTHS OF AN INCH SNOW ACCUMS ACRS
THE CROWN BFR WINDING DOWN BY 06Z SUN. HV LEFT SLGT CHC POPS ACRS
EXTRM NRN AROOSTOOK CNTY FOR SUNDAY AS WK H5 WV DROPS SOUTH IN NW
FLOW, THO CONFIDENCE IS VRY LOW ANY PCPN WL OCCUR.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LONG TERM WL FEATURE UNSETTLED WX AS H5 LOW DROPS THRU
CANADIAN PRAIRIE PROVINCES EARLY IN THE WEEKEND AND CLOSES OFF OVR
UPR MIDWEST EARLY IN THE WEEK. AT THE SFC, THIS WL RESULT IN LOPRES
ACRS ONTARIO/QUEBEC WITH EXTENSIVE SRLY FLOW COMING IN FM THE
ATLANTIC THRU THE MIDDLE OF NEXT WEEK. THUS WL ADVERTISE CHC/LKLY
POPS EACH PD THRU END OF LONG TERM.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR.

SHORT TERM: MVFR RESTRICTIONS POSSIBLE ON FRI IN -SHRA. MORE
RESTRICTIONS POSSIBLE AS WAVE DROPS IN SATURDAY POSSIBLY ENDING AS
-SN ACRS NORTHERN TERMINALS LATE SAT NGT. VFR EXPECTED THROUGH
REMAINDER OF PERIOD.

&&

.MARINE...
NEAR TERM: WINDS WILL INCREASE OVERNIGHT WITH THE POTENTIAL FOR A
FEW GUSTS TO REACH UP TO 25 KTS...BUT WITH STABLE CONDITIONS...DO
NOT ANTICIPATE THE NEED FOR AN ADVISORY.

SHORT TERM: SCA MAY BE NEEDED FRI MRNG INTO FRI EVNG AS SEAS RANGE
FROM 4-6FT AND WINDS GUST NEAR AND POSSIBLY OVER 25KTS DURING THIS
PERIOD. NO ADVISORIES ANTICIPATED BEYOND FRIDAY NIGHT.

&&

.HYDROLOGY...
AN ICE JAM REMAINS IN PLACE ON THE AROOSTOOK RIVER BETWEEN
CARIBOU AND FORT FAIRFIELD WHICH IS CAUSING FLOODING. A FLOOD
WARNING REMAINS IN EFFECT OVERNIGHT FOR PORTIONS OF NORTHEAST
AROOSTOOK COUNTY WHICH INCLUDES THE CARIBOU...FORT FAIRFIELD AND
PRESQUE ISLE AREAS.

RIVERS ACROSS CENTRAL AND DOWNEAST AREAS ARE OPENING UP. MUCH OF
THE LOWER PENOBSCOT RIVER IS ACTUALLY ICE FREE. HOWEVER, MOST OF
THE RIVERS ACROSS THE NORTH REMAIN MOSTLY FROZEN, ALTHOUGH THE
ICE IS BEGINNING TO SOFTEN AND SOME NARROW OPENINGS CAN BE SEEN
IN RESPONSE TO RISING WATER LEVELS. ALL GAGES SHOWING RISES WITH
ICE MOVEMENT.

RISES ON THE RIVERS WILL CONTINUE. SIGNIFICANT MOVEMENT OF ICE
AND THE POTENTIAL FOR ICE JAMS STILL EXISTS THROUGH THE END OF THE
WEEK.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...MCW
SHORT TERM...FARRAR
LONG TERM...FARRAR
AVIATION...MCW/FARRAR
MARINE...MCW/FARRAR
HYDROLOGY...MCW
Hazardous weather outlook, Apr 16, 2:30 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
330 AM EDT THU APR 16 2015

MEZ001>006-010-011-015>017-029>032-170730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
330 AM EDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

RISES ON THE RIVERS WILL CONTINUE. SIGNIFICANT MOVEMENT OF ICE
AND THE POTENTIAL FOR ICE JAMS STILL EXISTS THROUGH THE END OF THE
WEEK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-170730-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
330 AM EDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 16, 4:30 AM EST to 2:00 PM EST
Where
Aroostook County, 3.74 mi WSW of Dickey to 3.99 mi WSW of Dickey
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
47.104, -69.156

An ice jam on the Saint John River near Dickey closed portions of Big Rapids Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566851.